Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 20, NWS Albuquerque, NM

March 17, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 17, 2018, 3:15 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 3:15 PM MDT (21:15 UTC)
In effect from
Mar 18, 2018, 12:00 PM MDT
Expired
Mar 18, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 8:00 PM MDTSNOW 38 Sw Rociada, NMWESNER SPRINGS SNOTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS85 KABQ 172115
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
315 PM MDT Sat Mar 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR
THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS DUE TO STRONG WIND 
AND LOW HUMIDITY...

...RED FLAG WARNING SUNDAY AFTERNOON THROUGH EARLY EVENING FOR 
THE EASTERN PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

.Surface winds will continue to strengthen this afternoon across
northeast areas, and humidities should reach critical thresholds 
in many locations, as an upper level trough approaches the Four 
Corners from the west. Critical fire weather conditions are 
expected until around 8 pm this evening across portions of the 
northeast. 

Conditions will become much more critical across more of the
eastern plains on Sunday as the upper level trough forms a closed
low pressure system while passing eastward along the Colorado and
New Mexico border. The storm system will steer a strong jet stream
over the state, and form a potent lee trough across the plains.
West wind gusts across the plains will vary from 45 to over 60 
mph on Sunday with widespread humidities below 15 percent and 
above normal temperatures. Strong winds will linger through Sunday
evening, but a Pacific cold front and a back door cold front 
should lower temperatures and raise humidities enough to ease 
critical fire weather conditions by 8 pm.

NMZ104-180200-
/O.UPG.KABQ.FW.A.0017.180318T1800Z-180319T0200Z/
/O.NEW.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/
/O.CON.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/
Northeast Plains-
315 PM MDT Sat Mar 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The Northeast Plains will observe critical 
  conditions through early this evening. Critical fire weather 
  conditions will once again redevelop Sunday afternoon through 
  the early evening. 

* 20 FOOT WINDS...South to southwest winds today with speeds 
  ranging from 15 to 25 mph with occasional gusts of 35 mph. On 
  Sunday winds will be out of the west at 25 to 35 mph with 
  gusts to 55 mph. 

* RELATIVE HUMIDITY...Falling to 5 to 15 percent this afternoon 
  and to 10 to 15 percent Sunday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ108-180200-
/O.UPG.KABQ.FW.A.0017.180318T1800Z-180319T0200Z/
/O.NEW.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/
East Central Plains-
315 PM MDT Sat Mar 17 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The East Central Plains are expected to 
  observe critical fire weather conditions Sunday afternoon 
  through early evening. 

* 20 FOOT WINDS...West winds at 30 to 40 mph with gusts to 60 
  mph. 

* RELATIVE HUMIDITY...Falling to 10 to 15 percent Sunday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-180200-
/O.CON.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/
Northeast Highlands-
315 PM MDT Sat Mar 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AREA AND TIMING...The Northeast Highlands will observe 
  critical conditions this afternoon through early this evening. 

* 20 FOOT WINDS...South to southwest winds at 15 to 25 mph with 
  occasional gusts to 35 mph. 

* RELATIVE HUMIDITY...Falling to 5 and 15 percent today.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
078 
WWUS85 KABQ 180211
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
811 PM MDT Sat Mar 17 2018

...RED FLAG WARNING SUNDAY AFTERNOON THROUGH EARLY EVENING FOR 
THE EASTERN PLAINS DUE TO STRONG WIND AND LOW HUMIDITY...

.Conditions will become much more critical across more of the 
eastern plains on Sunday as the upper level trough forms a closed 
low pressure system while passing eastward along the Colorado and 
New Mexico border. The storm system will steer a strong jet stream
over the state, and form a potent lee trough across the plains. 
West wind gusts across the plains will vary from 45 to over 60 mph
on Sunday with widespread humidities below 15 percent and above 
normal temperatures. Strong winds will linger through Sunday 
evening, but a Pacific cold front and a back door cold front 
should lower temperatures and raise humidities enough to ease 
critical fire weather conditions by 8 pm.

NMZ104-181300-
/O.EXP.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/
/O.CON.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/
Northeast Plains-
811 PM MDT Sat Mar 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SUNDAY...
...RED FLAG WARNING HAS EXPIRED SATURDAY EVENING...

* AREA AND TIMING...Critical fire weather conditions in the
  Northeast Plains will once again redevelop Sunday afternoon
  through the early evening. 

* 20 FOOT WINDS...Winds will be out of the west at 25 to 35 mph 
  with gusts to 55 mph. 

* RELATIVE HUMIDITY...Falling to 10 to 15 percent Sunday  
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-180315-
/O.EXP.KABQ.FW.W.0019.000000T0000Z-180318T0200Z/
Northeast Highlands-
811 PM MDT Sat Mar 17 2018

...RED FLAG WARNING HAS EXPIRED...


$$

NMZ108-181300-
/O.CON.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/
East Central Plains-
811 PM MDT Sat Mar 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SUNDAY...

* AREA AND TIMING...The East Central Plains are expected to 
  observe critical fire weather conditions Sunday afternoon 
  through early evening. 

* 20 FOOT WINDS...West winds at 30 to 40 mph with gusts to 60 
  mph. 

* RELATIVE HUMIDITY...Falling to 10 to 15 percent Sunday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
094 
WWUS85 KABQ 181020
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
420 AM MDT Sun Mar 18 2018

...RED FLAG WARNING THIS AFTERNOON THROUGH EARLY THIS EVENING FOR
THE EASTERN PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Fire weather conditions will become much more critical across 
the eastern plains today, as an upper level trough moves eastward 
along the Colorado and New Mexico border. The storm system will 
steer a strong jet stream over the state, and form a potent lee 
trough across the plains of southeastern Colorado. West wind 
gusts across the eastern plains of New Mexico will range from 45 
to over 60 mph this afternoon with widespread humidities below 15 
percent and above normal temperatures. Strong winds will linger 
through this evening, but a Pacific cold front and a backdoor 
cold front should lower temperatures and raise humidities enough 
to ease critical fire weather conditions by 8 PM.

NMZ104-108-190200-
/O.CON.KABQ.FW.W.0020.180318T1800Z-180319T0200Z/
Northeast Plains-East Central Plains-
420 AM MDT Sun Mar 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...The Northeast Plains and East Central Plains
  are expected to observe critical fire weather conditions this
  afternoon and early this evening. 

* 20 FOOT WINDS...West winds at 30 to 40 mph with gusts to 60 
  mph. 

* RELATIVE HUMIDITY...Falling to 10 to 15 percent this afternoon.
  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
049 
WWUS85 KABQ 190151
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
751 PM MDT Sun Mar 18 2018

NMZ104-108-190300-
/O.EXP.KABQ.FW.W.0020.000000T0000Z-180319T0200Z/
Northeast Plains-East Central Plains-
751 PM MDT Sun Mar 18 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

While winds across the area remain strong, relatively humidity is
on the way up thanks to a much cooler airmass. Critical fire
weather conditions are no longer anticipated.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 17, 12:15 PM MDT, 3 hours earlier.

Area forecast discussion, Mar 17, 12:15 PM MDT, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1215 PM MDT Sat Mar 17 2018

.AVIATION...
18Z TAF CYCLE
Winds will be gusty this afternoon. They will stay gusty in the
mountains tonight, while lower elevations decouple from the stronger
flow aloft. Winds will become strong Saturday with the highest gusts
potentially reaching 50 kt in the afternoon along and east of the
central and south central mountains. In addition, scattered snow
showers will develop in the Four Corners area late tonight as an
upper level trough approaches from the west. The system may form a
closed low that will pass eastward along the CO/NM border on Sunday.
North central and western areas will be favored for rain and snow
showers, some with thunder across the northwest. A few inches of
snow accumulation is expected in the mountains and along the
continental divide on Sunday. Further, blowing dust may produce MVFR
and IFR visibilities and or ceilings Sunday afternoon at lower
elevations along and east of the Rio Grande and from the I-40
corridor southward.

44

&&

.PREV DISCUSSION...320 AM MDT Sat Mar 17 2018...
.SYNOPSIS...
Temperatures will be warmer today as breezy conditions prevail and
skies become mostly sunny. Critical fire weather conditions are
expected in the northeast this afternoon. A storm system swinging
over northern and central New Mexico Sunday and Sunday night will
bring rain, snow and a few thunderstorms to the northwest and north
central, while very strong winds rake locales along and south of
Interstate 40, and critical fire weather conditions redevelop over
the Northeast and East Central Plains. Colder temperatures will
invade the region from west to east and accumulating snow will be
possible over the San Juan, Chuska, Sangre de Cristo and Jemez
mountain peaks. Strong west to northwest winds will persist Sunday
night and into Monday over portions of the central and northeast
while chances for precipitation taper off. Early next week will be
cooler than normal, but temperatures will rebound and dry weather
will prevail during the middle of next week. Unsettled weather could
return next Thursday and possibly next weekend.

&&

.DISCUSSION...
Warmer today with breezy conditions developing. Cloud cover over the
southeast half of the region should gradually exit from west to east
during the morning, leaving skies mostly sunny for the afternoon.
HRRR and RAP13 were hinting at a few sprinkles under the thicker
cloud cover this morning south central and southeast so didn't zero
out pops there but with rather low dew points, would be surprised if
0.01 of an inch reached the ground.

A cold storm system will make it's way into the Great Basin and
towards New Mexico tonight, then swing across northern and central
New Mexico Sunday and Sunday night. This will be a late winter/early
spring type system with a plethora of weather to deal with, ranging
from accumulating snow in the northwest and north central, along
with a few thunderstorms, to very strong and possibly damaging winds
generally along and south of Interstate 40, as the upper jet passes
over central New Mexico from west to east, and critical fire weather
conditions in the eastern plains, as temperatures will remain near
to above average and humidities low on Sunday afternoon. About the
only thing missing is the potential for severe storms along our
eastern border with Texas, thank goodness. This appears to be a
quick hitting system, so tapered down some of the precipitation
amounts to get some reasonable snow accumulations over the
northwest/north central mountains. Amounts are worthy of a winter
weather advisory for the Chuska, San Juan and possibly the Sangre de
Cristo and Jemez mountain peaks but will hold off issuing for now,
as forecast QPF may differ with the 12Z models. Also decided the
potential for very strong and possibly damaging winds was the more
significant feature, so a high wind watch was issued. Blowing dust
may also be a concern Sunday afternoon in portions of the RGV and
eastern plains. Will also be issuing an SPS to sum everything up.

Winds don't appear to diminish much Sunday night in the northeast as
northwest flow strengthens behind the departing system. In fact,
isolated high winds could occur there Sunday night, while
precipitation chances taper off. It will be colder Sunday night and
Monday, but still breezy to windy for portions of the central and
east.

Winds taper off and temperatures start to warm Tuesday and more so
Wednesday. Another quick moving system could affect the region
Thursday and maybe next weekend.

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONTINUES ACROSS THE NORTHEAST HIGHLANDS
AND NORTHEAST PLAINS TODAY WITH CONTINUED CRITICAL CONDITIONS
EXPECTED ACROSS THE EASTERN PLAINS SUNDAY...

A deep upper low will move southeastward today from northern CA into
the western Great Basin. The upper level circulation around this
large storm will produce a southwest flow aloft across northern and
central NM. Southwest winds at 700 millibars Saturday afternoon will
range from 20 to 30 knots over NM. A lee surface trough over
southeastern CO Saturday afternoon and evening will allow stronger
winds aloft to reach the surface across northeast NM and the higher
terrain of southwest and west central NM. Relative humidity in the
lower to mid teens in northeast NM will combine with 20 to 25 mph
winds to produce critical fire weather conditions. A Red Flag
Warning is in effect for FWZ103 and FWZ104 from noon to early
evening today. Ventilation rates today will be excellent across most
of the region.

The upper low will move from the Four Corners across northern NM
Sunday, bringing light snow to western and north central NM. Several
inches of snow are likely in the higher elevations of the Jemez
Mountains, Chuska Mountains and the Sangre de Cristo Mountains with
up to 6 inches in the higher elevations of the Tusas Mountains. A
strong Pacific cold front will move into western NM Sunday morning
and sweep rapidly eastward to the eastern plains of NM by mid
afternoon Sunday. Strong surface low pressure will also develop
Sunday in southeastern CO. Winds at 700 millibars Sunday will
increase to 40 to 55 knots from the west. West winds will range from
30 to 45 mph west of the central mountains Sunday afternoon and
early evening. Winds east of the central mountains will be stronger
due to the strong pressure gradient closer to the location of the
deep surface low in southeastern CO. West winds east of the central
mountains are expected to be 30 to 45 mph with winds gusts up to 65
mph, especially in the eastern foothills of the central mountains.
Relative humidity will increase from west to east across NM, as the
upper low pushes moisture across the state. The drying effect of
downsloping west winds and weaker low level moisture transport in
the eastern plains will keep relative humidity near to slightly
below 15 percent Sunday afternoon and evening. A Fire Weather Watch
has been issued for the eastern plains from noon Sunday through
early evening. Ventilation Sunday will be excellent.

A backdoor cold front will move southward across the eastern plains
Monday with breezy north to northeast winds expected in northeast
NM. Higher relative humidity behind the backdoor cold front will
remove the threat of critical fire weather conditions. Monday will
be cooler than normal across the entire area. Relative humidity
values below 15 percent will occur south of the backdoor cold front
across portions of south central and southeastern NM, but winds will
be below critical thresholds.

A ridge of high pressure aloft will move toward NM from the west
Tuesday and crest over NM late Wednesday. Winds will be lighter both
Tuesday and Wednesday with a gradual warming trend. An upper level
trough will move from the central CA coast and across AZ Thursday
and Friday. This system will produce increasing wind across NM
Thursday and Friday with critical fire weather conditions possible
across the eastern plains both days.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ104-108.

High Wind Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ521>526-529-532>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104.

&&
Hazardous weather outlook, Mar 17, 3:49 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Sat Mar 17 2018

NMZ501>540-181200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Sat Mar 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect this afternoon for the Northeast
Highlands and Plains where low humidities combined with strong winds
will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very strong to potentially damaging southwest to west winds along
and south of the Interstate 40 corridor are forecast Sunday into
Sunday evening. Winds will become northwesterly Sunday evening, and
may remain strong into Monday for portions of the central and east.
Strong winds will impact travel on north to south oriented highways
and limit visibilities in blowing dust. Accumulating snow is possible
for the Chuska, San Juan, Sangre de Cristo and Jemez mountains
Sunday. Critical fire weather conditions will redevelop over the
Northeast and East Central Plains Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind and snow impacts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:05 AM MDTFire Weather WatchABQHarding, San Miguel, Union13 hr
Mar 17, 2:33 AM MDTHigh Wind WatchABQ13 hr
Mar 17, 3:53 PM MDTHigh Wind WatchABQ12 hr
Mar 17, 3:53 PM MDTHigh Wind WarningABQ32 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.